Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 28, NWS Salt Lake City, UT

July 16, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2018, 2:41 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 2:41 PM MDT (20:41 UTC)
Expired
Jul 16, 2018, 6:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS55 KSLC 162041
FFWSLC
UTC025-170030-
/O.NEW.KSLC.FF.W.0028.180716T2041Z-180717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
241 PM MDT MON JUL 16 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southwestern Kane County in southern Utah...

* Until 630 PM MDT
    
* At 235 PM MDT, Intense rainfall is occurring at the headwaters of 
  Kanab Creek and a few smaller washes east of Orderville. These 
  areas are very flash flood prone. Flash flood is imminent due to 
  the intense rainfall. 

* Radar rainfall estimates of 0.75 to 1 inch has fallen in the last 
  hour.

* If you are traveling through these areas and also downstream in 
  the Kanab Creek drainage, please take action to ensure for your 
  safety.

* Some locations that will experience flooding include...
  Kanab.

LAT...LON 3739 11242 3700 11248 3701 11271 3739 11255

$$

Dewey
2 follow-up statements
070 
WGUS75 KSLC 162236
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
436 PM MDT MON JUL 16 2018

UTC025-170030-
/O.CON.KSLC.FF.W.0028.000000T0000Z-180717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
436 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHWESTERN KANE COUNTY...

At 427 PM MDT, Heavy rain associated with thunderstorms in the Kanab 
Creek drainage continue to move south. Flash flooding remains a 
threat downstream of the Kanab Creek towards the city of Kanab.

Some locations that will experience flooding 
include... Kanab.

LAT...LON 3739 11242 3700 11248 3701 11271 3739 11255

$$

Dewey
717 
WGUS75 KSLC 170024
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
624 PM MDT MON JUL 16 2018

UTC025-170034-
/O.EXP.KSLC.FF.W.0028.000000T0000Z-180717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
624 PM MDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 630 PM MDT...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3739 11242 3700 11248 3701 11271 3739 11255

$$

Dewey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:05 AM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 16, 10:05 AM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1005 AM MDT Mon Jul 16 2018

.SYNOPSIS...A weak weather system will brush by northern Utah
later today and tonight while monsoon moisture remains in place
across the south. High pressure will strengthen for the mid-week
period bringing a drying trend while maintaining above normal
temperatures.

&&

.DISCUSSION...Leading edge of shortwave moving across northern
Utah and southwest Wyoming this morning bringing the mid and high
level clouds along with some virga. This feature will be out of
the area by late morning and sunshine will return. Have removed
mention of showers across the northwest desert for this morning.
The core of the shortwave is over north central Nevada this
morning and will reach northwest Utah this afternoon and move across
the Wasatch this evening into the overnight hours. Due to the dry
low levels across the northern portion of the CWA, gusty winds
are possible with any thunderstorms this afternoon and evening.

Farther south the moisture remains plentiful and are expecting to
see numerous showers and thunderstorms develop around midday over
the higher terrain and drift south southwest this afternoon and
evening over the Escalante Staircase and Glen Canyon areas. Have
increased the POPs and added the mention of locally heavy rain to
the forecast for this afternoon. The latest guidance shows a
little more of the northeast flow over Washington County this
afternoon and evening which needs to be watched as flash flooding
may become a higher probability then currently forecast.

&&

.AVIATION...Winds at the SLC terminal will become predominantly
northwest between 18-19z. However, erratic winds due to
virga/showers in the vicinity will impact the terminal through 17-18Z.
Additional showers and thunderstorms may impact the terminal this
evening with gusty winds and lightning being the main impacts.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:11 PM MDTFlash Flood WarningSLCKane6 hr
Jul 16, 4:55 PM MDTFlash Flood WarningSLCKane, San Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.